South Dakota, 2014

High Wind in South Dakota, December 22, 2014

December 22, 2014 · NWS UNR · 3 events in 3 counties and zones

A tight pressure gradient north of a low pressure system over the Central Plains produced gusty northwest winds over western South Dakota. The strongest winds developed in the Rapid City area, where gusts over 60 mph were recorded during the late morning and afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient north of a low pressure system over the Central Plains produced gusty northwest winds over western South Dakota. The strongest winds developed in the Rapid City area, where gusts over 60 mph were recorded during the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 22, 10:10 AM MST, 50 minutes earlier.

Area forecast discussion, Dec 22, 10:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 AM MST MON DEC 22 2014

.UPDATE...
ISSUED AT 851 AM MST MON DEC 22 2014

SURFACE LOW IS OVER NORTHEAST SD...CREATING A TIGHT PRESSURE
GRADIENT OVER WESTERN SD AND SOME STRONG NORTHWESTERLY WINDS. MODELS
ARE STILL SHOWING A LULL IN PRECIP EARLY TODAY...WITH RAIN/SNOW MAINLY
STARTING LATE THIS AFTERNOON. DECREASED POPS LATE THIS MORNING AND
EARLY THIS AFTERNOON. ALSO LOWERED PRECIP/SNOW AMOUNTS THIS
MORNING. TOOK OUT THE BLOWING SNOW FOR EARLY THIS AFTERNOON...AS
MUCH OF THE PRECIP MAY FALL AS RAIN. REST OF FORECAST LOOKS ON
TRACK AND LEFT HEADLINES AS THEY ARE.

&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 333 AM MST MON DEC 22 2014

WATER VAPOR IMAGERY SHOWS AMPLIFYING TROUGH ACROSS THE CENTRAL CONUS
WITH PLENTY OF ENERGY DIVING DOWN THE BACKSIDE FROM BC CANADA TO THE
NORTHERN AND CENTRAL ROCKIES TO THE CENTRAL/SOUTHERN PLAINS. SURFACE
ANALYSIS SHOWS LOW PRESSURE ACROSS THE DAKOTAS INTO NEBRASKA. KUDX
RADAR SHOWS -RA ACROSS SOUTH CENTRAL TO SOUTHWEST SOUTH DAKOTA AND
VERY LIGHT SNOW FALLING ACROSS NORTHERN/CENTRAL PORTIONS OF THE
BLACK HILLS WITH MORE UPSTREAM SHOWERS DEVELOPING.

MODELS HAVE MADE FURTHER ADJUSTMENTS WITH THE 00Z RUN WHICH TAKES
THE TRACK OF THE DEVELOPING UPPER LOW INTO CENTRAL SD/NEB...THEN
REDEVELOPS IT FARTHER SOUTHEAST TOWARD IA. THIS DOES BRING SOME
CHANGES TO THE FORECAST. IT NOW LOOKS LIKE THERE WILL BE A LULL IN
THE PRECIP FOR MOST LOCATIONS THIS MORNING BEFORE THE UPPER LOW CAN
ACTUALLY CLOSE OFF ON A BROADER SCALE. THIS IS EXPECTED TO HAPPEN
LATER IN THE DAY/TONIGHT WITH WRAP AROUND PRECIP DEVELOPING ACROSS
THE AREA THROUGH THE AFTERNOON AND TONIGHT. THIS WILL DROP SNOW
AMOUNTS ACROSS THE CWA TODAY...BUT FOR THE MOST PART STORM TOTAL
SNOW ACCUMULATIONS ARE STILL ON TRACK AS THE END OF THE EVENT ALSO
GETS DELAYED UNTIL MORE MIDDAY TUESDAY.

WILL CONTINUE WITH PREVIOUS SHIFTS HEADLINES...WILL JUST MAKE
MENTION OF DELAYED ONSET OF SNOWFALL. WINTER STORM WARNING STILL
LOOKS GOOD FOR NORTHERN/WYOMING BLACK HILLS WITH 6 TO 12 INCH
WORDING. LOOKS LIKE UPSLOPE SNOW WILL END LATER...MORE IN THE EARLY
AFTERNOON HOURS...BUT WITH MINIMAL ADDITIONAL ACCUMULATION AFTER 19Z
WILL LEAVE TIMING OF THE HEADLINES THE SAME. WHILE WNW UPSLOPE WINDS
ARE STILL EXPECTED TODAY...MODELS ARE NOW SHOWING A SLIGHTLY MORE
NORTHERLY COMPONENT TONIGHT TO MORE OF A NW DIRECTION. THIS WOULD
FAVOR GREATER SNOW AMOUNTS OVER THE NORTHERN FOOTHILLS/SPEARFISH
AREA...SO WILL UPGRADE THAT ZONE TO A WINTER STORM WARNING WITH 5 TO
10 INCH WORDING. WINTER WEATHER ADVISORIES ACROSS THE PLAINS ARE IN
GOOD SHAPE. WILL ADD SOUTH CENTRAL SD TO THE ADVISORY AS MODELS
CONTINUE TO SHOW 3 TO 6 INCH ACCUMULATIONS ALONG WITH BLOWING SNOW
THREAT. GIVEN THE DELAY IN PRECIP...WILL NOT START THAT SEGMENT OF
THE ADVISORY UNTIL 01Z...BUT WILL LEAVE THE TIMING ALONE FOR THE
REST OF THE HEADLINES SINCE THEY ARE ALREADY IN EFFECT. WIND
HEADLINES FOR REMAINING SD PLAINS ZONES...INCLUDING RAPID
CITY...ARE IN GOOD SHAPE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 333 AM MST MON DEC 22 2014

DOMINANT NORTHERN STREAM EXPECTED IN THE PERIOD. EARLY WEEK LONG
WAVE TROUGH WILL SUPPORT MASSIVE RIDGING INTO GREENLAND. THIS WILL
FAVOR A TEMPORARY BLOCK TO THE FLOW PATTERN AND ALLOW A
CP/MODIFIED ARCTIC AIRMASS INTRUSION INTO THE NORTHERN CONUS LATER
IN THE WEEK PER A WAVE TRAIN OF TROUGHS EMANATING FROM THE
NORTHERN PAC UPPER LOW. THIS COLD INTRUSION WILL ARRIVE WITH A
DECENT/STRONG SHORTWAVE EXPECTED IN THE THUR PERIOD...WITH ANOTHER
SHOT OF COLDER AIR LIKELY THIS WEEKEND PER WESTERN NOAM RIDGING
AND ANOTHER FRONT SIDE NORTHERN STREAM IMPULSE. AFTER A MILD DAY
WED...BELOW NORMAL TEMPS CAN BE EXPECTED FOR THE REMAINDER OF THE
PERIOD.

WED-THUR...STRONG WESTERN CONUS TROUGH WILL ADVECT SE ACROSS THE
ROCKIES...SUPPORTING LOCAL WAA/HEIGHT RISES. WESTERLY FLOW SHOULD
ALLOW PARTIAL MIX DOWN OF THIS WARMER AIR ACROSS MUCH OF THE
FA...SUPPORTING A MILD DAY WED WITH 40S EXPECTED AT SEVERAL
LOCATIONS. LL WARM WEDGE WILL CONTINUE TO AMPLIFY AHEAD OF THE MAIN
UPPER TROUGH. FORECAST MODELS HAVE STARTED TO TREND TO NEGATIVE TILT
TENDENCIES WITH THIS SYSTEM...WHICH IS OFFERING A SLOWER EVOLUTION
AND DELAYED ARRIVAL INTO THE FA...ALONG WITH MUCH WARMER LL THERMAL
FIELDS. THIS HAS OFFERED A SIG CHANGE TO THE LOCAL WX IMPACTS...WITH
A STRONG WARM WEDGE OFFERING THE POTENTIAL FOR RAIN OR FREEZING RAIN
IN ADDITION TO SNOW. SLOWER ARRIVAL OF COLDER AIR /MOST PRONOUNCED
IN THE GFS/ WOULD SUPPORT A NW SHIFT OF STRONGEST FGEN AND RESULTING
SNOW ACCUMS...EVIDENT WELL IN THE 06Z DGEX...WITH MUCH OF THE FA NOT
SEEING MUCH PRECIP UNTIL POSSIBLY THUR AFTERNOON OR THUR NIGHT. HAVE
TRIED TO INCORPORATED THIS IDEA INTO THE CURRENT FORECAST
PACKAGE...THE BIGGEST CHANGE WAS ADDING A MIXED PRECIP POTENTIAL.
DID ADD A CHANCE FOR ZR GIVEN WARM WEDGE. HOWEVER...IF A NW SHIFT
OCCURS WITH THIS SYSTEM...THE ZR POTENTIAL WOULD DIMINISH GIVEN A
DELAY IN LSA AND ASSOCIATED PRECIP. IF CURRENT NEGATIVE TILT
TENDENCIES MATURE IN FUTURE MODEL RUNS...THEN A NW SHIFT OF BEST
PRECIP CHANCES AS WELL AS A WARMER DAY WOULD BE IN STORE FOR THUR.

FRI-SUN...DRY WEATHER EXPECTED THROUGH MOST OF THE PERIOD...ALTHOUGH
INDICATIONS FOR ANOTHER STRONG LONG WAVE TROUGH ARE DEVELOPING IN
MODEL TRENDS. INTRODUCED LOW PRECIP CHANCES SUN. DID SIDE WITH THE
COOL SIDE OF GUIDANCE GIVEN GREENLAND BLOCKING AND EXPECTED WESTERN
NOAM RIDGING. THERE IS THE POTENTIAL FOR AN ARCTIC OUTBREAK EARLY NEXT
WEEK AS MASSIVE WESTERN NOAM RIDGING CONTINUES TO BE FAVORED IN
FORECAST MODELS. SOMETHING TO KEEP AN EYE ON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY)
ISSUED AT 1002 AM MST MON DEC 22 2014

SN/RA SHOWERS HAVE TAPERED DOWN SINCE THIS MORNING RESULTING IN
WIDESPREAD VRF CONDITIONS ACROSS THE REGION AT THIS TIME. ANOTHER
ROUND OF SNOW WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND
LOWER CIGS/VIS. EXPECT MVFR/IFR CONDITIONS MOST PLACES AWAY FROM
BLACK HILLS DOWNSLOPING... WHILE LOCALIZED VLIFR CONDITIONS IN NRN
BLACK HILLS AND NERN WYOMING ARE POSSIBLE. WINDS WILL BE STRONG
AND GUSTY THROUGH THE AFTERNOON/EVENING ACROSS THE AREA... WHICH
WILL CREATE SOME BLOWING SNOW AND VISIBILITY ISSUES. THE SNOW WILL
BEGIN TO TAPER DOWN BY SUNRISE TUESDAY MORNING AND CIGS/VIS WILL
GRADUALLY IMPROVE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL NOON MST TUESDAY FOR SDZ024-025.

     WINTER WEATHER ADVISORY UNTIL NOON MST TUESDAY FOR SDZ013-014-
     028-031-032-042>044-072-073.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR SDZ046-047-049.

     WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR SDZ027-030-041-074.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR SDZ001-002-
     012.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR SDZ026.

WY...WINTER STORM WARNING UNTIL NOON MST TUESDAY FOR WYZ057.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR WYZ056-071.

&&

UPDATE...POJORLIE
SHORT TERM...13
LONG TERM...JC
AVIATION...MCKEMY
Hazardous weather outlook, Dec 22, 3:54 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MST MON DEC 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
354 AM MST MON DEC 22 2014 /454 AM CST MON DEC 22 2014/

...WINTER STORM WILL BRING SNOW AND STRONG WINDS TONIGHT THROUGH
   TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE FROM NORTHEAST MONTANA THIS
MORNING TO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA BY THIS
AFTERNOON...THEN INTO THE MIDWEST TONIGHT. AREAS OF RAIN WILL
CHANGE OVER TO SNOW TODAY AS COLDER AIR CONTINUES TO MOVE
IN...HOWEVER A LULL IN THE RAIN AND SNOW IS EXPECTED THIS MORNING
INTO THE AFTERNOON. GUSTY NORTHWEST WINDS WILL PRODUCE BLOWING
SNOW LATER TODAY AND TONIGHT ON THE PLAINS AND ENHANCE UPSLOPE
SNOWFALL OVER THE NORTHERN BLACK HILLS. HEAVIER SNOWFALL IS
EXPECTED ACROSS THE AREA TONIGHT AND WILL CONTINUE THROUGH TUESDAY
MORNING. SNOW WILL END LATE TUESDAY MORNING OR EARLY TUESDAY
AFTERNOON AS DRIER AIR MOVES IN.

SNOWFALL TOTALS ARE FORECAST TO BE IN THE 6 TO 12 INCH RANGE
ACROSS MUCH OF THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS...
WITH LOCALLY HIGHER AMOUNTS ACROSS THE HIGHER ELEVATIONS. ON THE
PLAINS...2 TO 6 INCHES ARE EXPECTED IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL END THROUGH THE MORNING ACROSS MOST LOCATIONS...AND END
IN THE AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA. GUSTY
NORTHWEST WINDS MAY PRODUCE AREAS OF BLOWING AND DRIFTING SNOW
TUESDAY.

ANOTHER STORM SYSTEM MAY PRODUCE SNOW ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Dec 22, 8:16 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 AM MST MON DEC 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     SNOW             8 SSW GALENA            44.24N 103.73W
12/22/2014  E5.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

            SNOW DRIFTS AND BLOWING SNOW REDUCING VISIBILITY

0814 AM     SNOW             LEAD                    44.35N 103.76W
12/22/2014  E0.8 INCH        LAWRENCE           SD   TRAINED SPOTTER

0815 AM     SNOW             1 W O'NEIL PASS         44.20N 104.03W
12/22/2014  E4.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

0815 AM     SNOW             DEADWOOD                44.37N 103.73W
12/22/2014  E0.5 INCH        LAWRENCE           SD   TRAINED SPOTTER

&&

MCKEMY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Rapid City

When
December 22, 11:00 AM MST to 6:00 PM MST
Where
Rapid City forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
December 22, 11:00 AM MST to 7:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
December 22, 11:00 AM MST to 6:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548382, 553360, 553361.